Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 122, NWS Norman, OK

April 27, 2021Comanche County, Cotton County, Tillman County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Apr 27, 2021, 6:12 PM CDT for Comanche County, Cotton County, Tillman County, Oklahoma. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 27, 2021, 6:12 PM CDT (23:12 UTC)
Expired
Apr 27, 2021, 7:00 PM CDT
In force
48 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Comanche County, OK, Cotton County, OK, Tillman County, OK

The radar

The Altus AFB radar (KFDR), 39 km from the middle of the area, began a volume at 23:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 27, 1:57 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 11.2 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2021-04-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 124 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2021-04-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 378 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
124 J/kg
Mixed-layer CIN
-759 J/kg
Mixed-layer LCL
831 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
378 m²/s²
0-3 km storm-relative helicity
354 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

059 
WUUS54 KOUN 272312
SVROUN
OKC031-033-141-280000-
/O.NEW.KOUN.SV.W.0122.210427T2312Z-210428T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Norman OK
612 PM CDT Tue Apr 27 2021

The National Weather Service in Norman has issued a

* Severe Thunderstorm Warning for...
  Southeastern Comanche County in southwestern Oklahoma...
  Northwestern Cotton County in southwestern Oklahoma...
  East central Tillman County in southwestern Oklahoma...

* Until 700 PM CDT.

* At 612 PM CDT, a severe thunderstorm was located 4 miles southeast
  of Chattanooga, moving northeast at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Lawton, Geronimo, Chattanooga, Faxon, southern Fort Sill and Hulen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3425 9861 3424 9871 3439 9876 3469 9842
      3449 9821
TIME...MOT...LOC 2312Z 228DEG 19KT 3437 9862 

HAIL...1.00IN
WIND...60MPH
 
$$

JT
3 follow-up statements
955 
WWUS54 KOUN 272337
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
637 PM CDT Tue Apr 27 2021

OKC141-272345-
/O.CAN.KOUN.SV.W.0122.000000T0000Z-210428T0000Z/
Tillman OK-
637 PM CDT Tue Apr 27 2021

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL TILLMAN COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning in eastern 
Tillman County has moved into Comanche County. Therefore, the severe 
thunderstorm warning has been cancelled for eastern Tillman County. 
However, another severe storm located near Vernon, Texas will move 
northeast into Tillman County and a severe thunderstorm warning 
remains in effect for central and western Tillman County.

LAT...LON 3435 9861 3440 9866 3448 9866 3469 9842
      3449 9821 3432 9850
TIME...MOT...LOC 2335Z 221DEG 20KT 3447 9851 

$$

OKC031-033-280000-
/O.CON.KOUN.SV.W.0122.000000T0000Z-210428T0000Z/
Comanche OK-Cotton OK-
637 PM CDT Tue Apr 27 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR SOUTHEASTERN COMANCHE AND NORTHWESTERN COTTON COUNTIES...

At 635 PM CDT, a severe thunderstorm was located near Faxon, moving
northeast at 25 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Lawton, Geronimo, Chattanooga, Faxon, southern Fort Sill and Hulen. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3435 9861 3440 9866 3448 9866 3469 9842
      3449 9821 3432 9850
TIME...MOT...LOC 2335Z 221DEG 20KT 3447 9851 

HAIL...1.50IN
WIND...60MPH
 
$$

JT
393 
WWUS54 KOUN 272349
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
649 PM CDT Tue Apr 27 2021

OKC031-033-280000-
/O.CON.KOUN.SV.W.0122.000000T0000Z-210428T0000Z/
Comanche OK-Cotton OK-
649 PM CDT Tue Apr 27 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR SOUTH CENTRAL COMANCHE AND NORTHWESTERN COTTON COUNTIES...

At 648 PM CDT, a severe thunderstorm was located 5 miles southwest of
Lawton, moving north-northeast at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Lawton, Faxon and southern Fort Sill. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3443 9860 3450 9864 3469 9842 3456 9830
      3440 9852
TIME...MOT...LOC 2348Z 212DEG 18KT 3454 9848 

HAIL...1.00IN
WIND...60MPH
 
$$

JT
214 
WWUS54 KOUN 280000
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
700 PM CDT Tue Apr 27 2021

OKC031-033-280010-
/O.EXP.KOUN.SV.W.0122.000000T0000Z-210428T0000Z/
Comanche OK-Cotton OK-
700 PM CDT Tue Apr 27 2021

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL COMANCHE AND
NORTHWESTERN COTTON COUNTIES HAS EXPIRED...
                 
The storm which prompted the warning has weakened below severe
limits, therefore the warning has been allowed to expire.  However
small hail is still possible with this thunderstorm.

LAT...LON 3443 9860 3450 9864 3469 9842 3456 9830
      3440 9852
TIME...MOT...LOC 0000Z 228DEG 19KT 3458 9843 

$$

JT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 27, 3:08 PM CDT, 3 hours 4 minutes earlier.

Area forecast discussion, Apr 27, 3:08 PM CDT, 3 hours 4 minutes before
Area Forecast Discussion
National Weather Service Norman OK
308 PM CDT Tue Apr 27 2021

...New LONG TERM, UPPER AIR...

.SHORT TERM...
(This evening through Wednesday)
Issued at 202 PM CDT Tue Apr 27 2021

Thunderstorm initiation has begun in west Texas and this activity
will spread and expand northeast this afternoon and this evening.
Clearing of the mid and high level clouds will allow
destabilization across the west this afternoon, so instability
will increase this afternoon in these area. It is still a little
more in question about how much destabilization we will get
farther northeast as to whether storms toward central Oklahoma
will be surface-based or more elevated. But with time overnight,
the threat will shift more from severe thunderstorm potential to
heavy rain potential as thunderstorm coverage increases. We issued
a Flood Watch already for this scenario as forecast precipitable
water amounts of 1.75" to 2" are quite extreme for late April.

&&

.LONG TERM...
(Wednesday night through next Monday)
Issued at 244 PM CDT Tue Apr 27 2021

The storm system over the southern Plains will be slow to move
away, so rain/thunderstorm chances will diminish only slowly
Wednesday night into Thursday. Rain will end gradually from
northwest to southeast, while drier air moves into the region from
the northwest.

The upper-level system responsible for the current rain/storms is
forecast to cut off over Texas. The various models have very
different ideas as to how the cutoff low will evolve, as is
commonly the case. This leads to rather low-confidence forecasts
from the weekend into early next week.

The most likely scenario is that the upper low will drift slowly
east, similar to, but a little faster than, the 12Z ECMWF outlook.
This would cause a bit of moisture return over our southeast this
weekend, leading to low chances for showers on Sunday. Beyond
that, there is no clear preference in outcomes, so the forecast is
basically a mix of the possibilities.

CmS
&&

.AVIATION...
(18Z TAFS)
Issued at 1153 AM CDT Tue Apr 27 2021

Stratus with MVFR ceilings have moved up over KOUN, KOKC and KPNC
and is at least in the KSWO area. These ceilings may lift into the
VFR category for a while later this afternoon and this evening,
but MVFR (and potentially IFR) ceilings will become more
widespread again overnight tonight and likely affect the entire
area. Meanwhile, scattered thunderstorms are expected to develop
this afternoon and become more widespread this evening and
overnight with MVFR to locally IFR conditions as well as the
potential for hail, strong surface winds and heavy rainfall.

&&

.UPPER AIR...
Issued at 244 PM CDT Tue Apr 27 2021

An Upper Air flight is planned for 00Z this evening, weather
permitting.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  64  75  56  70 /  70  80  60  20
Hobart OK         62  78  53  71 /  70  70  40  20
Wichita Falls TX  67  79  57  71 /  70  80  50  30
Gage OK           56  75  48  71 /  30  40  40  10
Ponca City OK     64  77  55  72 /  70  80  60  20
Durant OK         67  79  61  72 /  50  80  90  60

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch from 6 PM CDT this evening through Thursday morning
     for OKZ008-013-019-020-023>032-038>048-050>052.

TX...Flood Watch from 6 PM CDT this evening through Thursday morning
     for TXZ086-089-090.

&&

SHORT TERM...26
LONG TERM....23
AVIATION...26
Hazardous weather outlook, Apr 27, 12:41 PM CDT, 5 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1241 PM CDT Tue Apr 27 2021

OKZ004>048-050>052-TXZ083>090-281130-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1241 PM CDT Tue Apr 27 2021

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...This Afternoon and Tonight...

.Thunderstorms...
Severe thunderstorms are possible this afternoon into tonight. A
Slight Risk covers most of Oklahoma and all of western north
Texas. While large hail will be the primary hazard over the
larger area, all severe weather hazards are possible, especially
across western north Texas and southwest Oklahoma. The greatest
risk for severe weather will be late afternoon into the early
evening.

.Heavy Rainfall and Flooding...
Heavy rainfall with the potential for flooding is possible
tonight.

.Fire Weather...
Elevated fire weather conditions are possible across northwest
Oklahoma late morning into this afternoon.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

.Thunderstorms...
There is a Slight Risk of thunderstorms south of line from near
Woodward, to Enid, and to Stillwater. Thunderstorms are forecast
to exit to the east Wednesday morning with additional
thunderstorms expected to redevelop by the afternoon. While large
hail will be the primary hazard over the larger area, all severe
weather hazards are possible, especially across western north
Texas and southwest Oklahoma. Thunderstorms should exit the area
early Thursday morning.

.Heavy Rainfall and Flooding...
Heavy rainfall and flooding will continue to be a hazard on
Wednesday into early Thursday. During this period, the greatest
risk for flooding will be across southeast and south central
Oklahoma.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Local storm report, Apr 27, 4:07 PM CDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
407 PM CDT TUE APR 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     TSTM WND GST     3 W TRUSCOTT            33.75N 99.86W
04/27/2021  E60 MPH          KNOX               TX   CO-OP OBSERVER

&&
Local storm report, Apr 27, 4:14 PM CDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
414 PM CDT TUE APR 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0408 PM     FUNNEL CLOUD     7 NNW GILLILAND         33.82N 99.72W
04/27/2021                   FOARD              TX   PUBLIC

            TWEET WAS SENT TO US VIA NWS CHAT. PICTURE
            WAS HARD TO DECIPHER WHETHER THE FUNNEL WAS
            ON THE GROUND OR NOT.

&&

RCB
Local storm report, Apr 27, 4:20 PM CDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
420 PM CDT TUE APR 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0403 PM     TSTM WND GST     2 SE TRUSCOTT           33.73N 99.79W
04/27/2021  M69 MPH          KNOX               TX   MESONET

&&

RCB
Local storm report, Apr 27, 4:25 PM CDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
425 PM CDT TUE APR 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     HAIL             3 W TRUSCOTT            33.75N 99.86W
04/27/2021  M3.00 INCH       KNOX               TX   CO-OP OBSERVER

            CORRECTS PREVIOUS HAIL REPORT FROM 3 W
            TRUSCOTT. PICTURE WAS SENT IN OF 3 INCH
            HAIL.

&&

RCB
Local storm report, Apr 27, 4:39 PM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
439 PM CDT TUE APR 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0437 PM     HAIL             3 WNW GRAYBACK          34.01N 99.22W
04/27/2021  E1.00 INCH       WILBARGER          TX   TRAINED SPOTTER

&&

RCB
Special weather statement, Apr 27, 5:50 PM CDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
550 PM CDT Tue Apr 27 2021

OKZ037-TXZ083>085-272315-
Tillman OK-Foard TX-Wilbarger TX-Hardeman TX-
550 PM CDT Tue Apr 27 2021

...SIGNIFICANT WEATHER ADVISORY FOR western Tillman...east central
Foard...northwestern Wilbarger and southeastern Hardeman Counties
Until 615 PM CDT...

AT 549 PM CDT, a strong thunderstorm was located near Lockett, moving
northeast at 60 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

LAT...LON 3438 9927 3437 9924 3434 9923 3434 9919
      3437 9920 3437 9922 3439 9921 3439 9923
      3441 9924 3458 9905 3440 9881 3401 9938
      3394 9957 3406 9963
TIME...MOT...LOC 2249Z 223DEG 51KT 3413 9935

JT

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 27, 11:08 AM CDTFlood WatchOUNAtoka, Bryan, Caddo, Canadian, Carter, Cleveland and 23 more40 hr
Apr 27, 5:30 PM CDTSevere Thunderstorm WarningOUNCotton, Tillman45 min
Apr 27, 5:50 PM CDTSpecial Weather StatementOUNTillman25 min
Apr 27, 6:01 PM CDTSevere Thunderstorm WarningOUNTillman44 min
Apr 27, 6:41 PM CDTSevere Thunderstorm WarningOUNTillman49 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.